Heavy Rain, Wright
- When
- August 16, 3:45 PM CST to 5:45 PM CST
- Where
- Wright County, Waverly
- Reported by
- Trained Spotter
- Coordinates
- 45.070, -93.980
A trained spotter measured 2.10 inches of rainfall in the past two hours.
Thunderstorms developed across western Minnesota the afternoon of Tuesday, August 16th. These thunderstorms continued to develop eastward across central Minnesota, and into east central Minnesota, and west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed across western Minnesota the afternoon of Tuesday, August 16th. These thunderstorms continued to develop eastward across central Minnesota, and into east central Minnesota, and west central Wisconsin. A few of the thunderstorms began to train across central and east central Minnesota, mainly between St. Cloud and the northern suburbs of the Twin Cities during the late afternoon and evening hours. Rainfall amounts were in excess of 1 to 2 inches, with locally two to four inches across the northern portions of the Twin Cities. Some areas had significant street flooding and several roads were closed during the height of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 1:11 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 211 PM CDT TUE AUG 16 2011 .DISCUSSION... MAIN FORECAST ISSUES ARE SHRA/TSRA MOVING THROUGH THE AREA OVER THE NEXT 12 HOURS... THEN CHANCES FOR PCPN AGAIN THURSDAY NIGHT AND FRIDAY. CURRENT WATER VAPOR IMAGERY SHOWS A HEALTHY SHORTWAVE SWINGING EAST THROUGH SOUTHERN SASKATCHEWAN... WITH A SECONDARY WAVE AHEAD OF IT LIFTING NORTH FROM THE DAKOTAS INTO MANITOBA. AS THE MAIN UPPER TROUGH MOVES THROUGH TONIGHT IT WILL DRIVE THE COLD FRONTAL BOUNDARY CURRENTLY OVER THE EASTERN DAKOTAS THROUGH THE FORECAST AREA. SHRA/TSRA HAVE ALREADY DEVELOPED AHEAD OF THE UPPER TROUGH AND SURFACE FRONT... AND SHOULD CONTINUE FESTERING AS THE SYSTEM MOVES EAST TONIGHT. THE ACTIVITY APPEARS TO BE ROOTED ALOFT... SINCE A FAIRLY STOUT CAP APPARENT NEAR 750MB WAS PRESENT IN THIS MORNING/S SOUNDINGS. THERE IS SOME POSSIBILITY FOR THE ACTIVITY TO TAP INTO THE BOUNDARY LAYER BY LATE AFTERNOON OR EARLY EVENING AS IT WORKS INTO CENTRAL AND SOUTH CENTRAL MINNESOTA... BUT MOST INDICATIONS ARE THAT IT SHOULD REMAIN PRIMARILY ELEVATED. IN ADDITION... THE EFFECTIVE SHEAR AND INSTABILITY ARE QUITE MARGINAL FOR SEVERE WEATHER EVEN IF THINGS WERE ABLE TO TAP THE BOUNDARY LAYER AND ENHANCE BOTH... SO AT THIS POINT ANY SEVERE WEATHER LOOKS LIKE IT WOULD BE ISOLATED IN NATURE AND BE IN THE FORM OF HAIL OR LOCAL WIND GUSTS. THERE DOES APPEAR TO BE SUFFICIENT LARGE SCALE FORCING PER 850-500MB Q-VECTOR CONVERGENCE PROGS... TOGETHER WITH FORCING AHEAD/ALONG THE COLD FRONT... TO KEEP SHRA/TSRA GOING THROUGH THE AFTERNOON AND EVENING HOURS... PARTICULARLY OVER THE NORTHERN TWO-THIRDS OF THE CWFA. SO... WILL TRANSITION HIGH CHANCE TO LIKELY POPS EAST ACROSS THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. BEYOND THE SHORT TERM... THE MODELS ARE IN BETTER AGREEMENT TODAY THAN YESTERDAY... PARTICULARLY FROM SATURDAY ONWARD... ALTHOUGH SOME DIFFERENCES ARE STILL APPARENT IN THE AMPLITUDE AND TIMING OF SHORTWAVE FEATURES WHICH COULD IMPACT THE AREA OVER THE SECOND HALF OF THE WEEKEND OR START OF THE WORKWEEK. GIVEN FAIRLY GOOD CONSENSUS THROUGH FRIDAY AND GOOD AGREEMENT WITH THE GOING FORECAST... DID NOT MAKE ANY SUBSTANTIAL CHANGES. PRIMARILY LEVERAGED A BLEND OF THE NAM AND ECMWF THROUGH FRIDAY... THEN LEANED TOWARD THE ECMWF AND HPC GUIDANCE FROM SATURDAY THROUGH TUESDAY... TOGETHER WITH THE GOING FORECAST. ONCE TONIGHT/S SYSTEM DEPARTS WE SHOULD SEE HIGH PRESSURE BUILD IN FROM THE PLAINS AND DRY THINGS OUT QUICKLY. RETURN FLOW ON THE BACKSIDE OF THE HIGH DOESN/T LOOK TO WORK INTO THE WESTERN CWFA UNTIL THURSDAY AFTERNOON... AND AT THIS POINT WARM ADVECTION AND INSTABILITY LOOK MARGINAL UNTIL THURSDAY NIGHT... SO KEPT POPS OUT OF THE FORECAST FOR WEDNESDAY THROUGH THE DAY ON THURSDAY. DID BRING A CHANCE FOR SHRA/TSRA BACK INTO THE AREA FROM WEST TO EAST THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT FRONTAL BOUNDARY MARCHES INTO THE REGION WITH A DECENT UPPER TROUGH PROGGED TO ACCOMPANY IT. THE SOUTHERN EXTENT OF THIS FRONTAL BOUNDARY LOOKS LIKE IT WILL HANG UP JUST SOUTH OF THE REGION ON SATURDAY... BUT IT APPEARS THERE SHOULD BE ENOUGH SUBSIDENCE BUILDING IN BEHIND IT TO CLEAR THE PCPN OUT OF OUR AREA BY SATURDAY MORNING. THINGS GET A BIT TRICKY FOR THE SUNDAY THROUGH TUESDAY TIME FRAME... WITH THE GFS AND ECMWF STILL OFFERING SOMEWHAT DIFFERENT SCENARIOS. BOTH MODELS ARE IN BETTER AGREEMENT ON THE DEVELOPMENT OF THE WESTERN CONUS UPPER RIDGE DURING THIS TIME FRAME... BUT DIFFERENCES DIFFERENCES IN THEIR HANDLING OF THE EASTERN CANADA/CONUS UPPER TROUGH WHICH DEVELOPS ARE STILL RESULTING IN FAIRLY DIFFERENT FORECAST DETAILS. WHILE BOTH SHOW GOOD SUBSIDENCE AND SURFACE HIGH PRESSURE BUILDING IN FOR SATURDAY... THE GFS QUICKLY BRINGS ANOTHER SHORTWAVE AND FRONTAL BOUNDARY THROUGH THE AREA SUNDAY INTO SUNDAY NIGHT. THE ECMWF ON THE OTHER HAND IS MUCH WEAKER WITH THIS FEATURE... AND DOESN/T ROTATE IT THROUGH THE AREA UNTIL MONDAY. THE ECMWF AND GFS ENSEMBLES SHOW A FAIR DEGREE OF SPREAD ON THESE DETAILS AS WELL... MAKING IT TOUGH TO TRY AND PIN DOWN ANY SPECIFIC SCENARIO. GIVEN THESE DIFFERENCES IN TIMING AND STRENGTH... CHOSE TO OMIT POPS FROM THE FORECAST FOR SUNDAY AND MONDAY RATHER THAN BLANKET AND EXTENDED PERIOD OF TIME WITH LOW CHANCE POPS. HOPEFULLY THINGS WILL BECOME BETTER DEFINED IN THE NEXT FEW DAYS TO NARROW DOWN A SHORTER PERIOD OF TIME WHEN SOME SHRA/TSRA WILL BE POSSIBLE. REGARDLESS OF HOW THINGS WORK OUT FOR SUNDAY/MONDAY IT LOOKS LIKE WE WOULD SEE HEIGHTS RISING ACROSS THE AREA BY TUESDAY... WITH ANY FOCUSED LOW-MID LEVEL WARM ADVECTION STILL REMAINING WEST OF THE AREA... SO CONTINUED THE DRY FORECAST THROUGH TUESDAY. && .AVIATION... /18Z TAF ISSUANCE/ MAIN AVIATION CONCERN REMAINS THE POTENTIAL OF TSTMS ALNG CDFNT WHICH WILL PASS THRU AREA. CDFNT NOW RUNNING JUST W OF THE RED RIVER VALLEY THEN TRAILING TO W OF KHON. ABUNDANT MID CLDS AHEAD OF FNT IS LIMITING CONVECTIVE DEVELOPMENT...BUT A NARROW BAND OF SHWRS AND ISOL TSTMS JUST BEGINNNING TO DEVELOP JUST AHEAD OF FNT FROM JUST N OF FFM INTO NE SODAK. SEVERE THREAT IS LIMITED WITH MARGINAL INSTABILITY...BUT EACH TAF SITE WILL HAVE ABOUT A 1-3 HOUR WINDOW OF THUNDER CHANCES AS CDFNT MOVES THRU. SEE SPECIFIC TAFS FOR TIMING OF WIND SHIFT AND THUNDER CHANCES. TSTMS WILL ALSO BRNG A PERIOD OF MVFR CIGS...MAY SEE SOME BKN040 IN WAKE OF CDFNT WITH SKIES BECOMING MO CLEAR WITHIN 2-4 HOURS OF FROPA. KMSP... GNRLY BKN040-080 THRU AFTN. PUT A 2-3 HOUR WINDOW OF THUNDERSTORMS IN TAF FROM 00Z TO AROUND 03Z JUST AHD OF CDFNT. EXPECT OCNL MVFR CIGS IN TSTMS FOLLOWED BY BKN040 FOR 2-4 HOURS AFTER FROPA...THEN MO CLEAR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 129 PM CDT TUE AUG 16 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 129 PM CDT TUE AUG 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT MOVING ACROSS THE AREA. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT A FEW COULD PRODUCE HAIL OR STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA THURSDAY NIGHT INTO EARLY SATURDAY AS ANOTHER COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Minneapolis radar (KMPX), 41 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 heavy rain, 4 flash flood. Local standard time, as filed.
A trained spotter measured 2.10 inches of rainfall in the past two hours.
Excessive rainfall washed out a culvert near the intersection of County Road 6, and 55th Street.
Due to excessive runoff from very heavy rainfall, significant street flooding occurred near Brooklyn Blvd, and Regent Avenue. Several of the smaller creeks in the area also had flooded and were out of their banks. Several residential streets were also flooded near Osseo, Minnesota. Plus, several homes around 75th Street and Kentucky Avenue in Brooklyn Park, Minnesota had flood waters reach the first floor of their houses.
An off duty Meteorologist measured 3.21 inches of rainfall in the past four hours.
A trained spotter measured 2.50 inches of rainfall in the past six hours.
Due to excessive runoff from heavy rainfall, the intersection of Highway 65 and 81st Street in Spring Lake Park, Minnesota, was impassable. Also, significant flooding was reported along University Avenue between Osborne, and 73rd Street, and west of the Northtown Shopping Center.
A trained spotter measured 2.20 inches of rainfall in the past three hours.
The ramp for the westbound traffic of 694, to northbound 35W was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322952, 322887, 322949, 322954, 322956, 322891, 322953, 322951.